Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suggest treatment for itchy rash on legs and buttocks

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2010
Answered : 1489 Questions
Question
I have a rash on my legs and buttocks that continues to spread. It is patchy and very itchy. I went to a dermatologist and they said it's eczema. However, the steroid cream prescribed is not helping. This had been continuous for a month. It is not present on the "typical" parts of the body that i have read eczema is most common. Also, i have never had eczema before. (I am 35). It flares up during certain times of the day, and i wake up at night scratching it.
Posted Wed, 6 Aug 2014 in Skin Rash
 
 
Answered by Dr. Hardik Pitroda 29 minutes later
Brief Answer:
Permethrin cream, oral antifungals and ivermectin,

Detailed Answer:
Hello.
Thank you for posting on HCM.
I can understand your concern regarding the skin condition.
From your description and clinical photographs I would like to put forward the differential diagnosis of scabies and tinea corporis/cruris.
It seems like scabies, a parasitic infestation of skin by mites but I cant also rule out the possibility of tinea which is a fungal infection and sometimes both can coexist.
But the point is its not an eczema and thus use of just steroids is not going to help.
If I was your treating dermatologist, I would give you a treatment of scabies first followed by tinea.
For scabies i would prescribe you oral drugs like ivermectin and antihistaminics. Also, apply a cream containing 5% permethrin, below neck onwards to cover whole body followed by bath in warm water after 8 hours. Do not repeat the same unless advised. Ideally, everyone in the family should be examined and treated in similar way to prevent recurrence.
Launder clothes and beddings in warm water.
After single application of permethrin cream you can start treatment of tinea from next day onwards.
For tinea, I generally recommend proper course of oral antifungal drug like fluconazole / itraconazole along with local application of sertaconazole or luliconazole cream over affected areas for 4-6 weeks.
Maintain proper hygieneand avoid tight undergarments.
I am sure you will be fine with the treatment outlined.
Let me know if you require any more assistance from myside.
Thank you and take care
Dr Hardik Pitroda
M.D Dermatology
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for itchy rash on legs and buttocks 32 minutes later
Thank you so much. My dermatologist did a scraping of a patch and looked at it under the microscope and did not feel it was fungal. Is that type of test pretty accurate? I appreciate your thorough response, I did not want to go back to the dermatologist just to be told it's eczema.
 
 
Answered by Dr. Hardik Pitroda 2 hours later
Brief Answer:
Go along the treatment plan as advised

Detailed Answer:
Hello again.

Tests like scraping are not always accurate and there is lot of margin for error.
I think you should be treated for scabies as well as fungal infection to get complete remission.

I am not sure whether you will get the medications I suggested without a prescription. So it would be better you approach another dermatologist and discuss the diagnosis and treatment that I suggested you.

I hope the answer was useful.

If you require any more help from my side feel free to contact me through the following link: http://doctor.healthcaremagic.com/doctors/dr-hardik-pitroda/67169

Wish you best of health,
Take care
Dr Hardik Pitroda
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for itchy rash on legs and buttocks 19 hours later
I have an appointment with a dr on Thursday. I have been doing research- is it possible that i could be having an allergic reaction to Welbutrin? Ive been on it for almost two months ago, and started experiencing symptoms about a month ago. I have read that people have had this reaction. Thank you!
 
 
Answered by Dr. Hardik Pitroda 15 hours later
Brief Answer:
Urticaria is a possibility

Detailed Answer:
Hello,
Sorry for late reply.
Wellbutrin contains Bupropion which can cause allergic reactions or hives in some patients. Hives typically present with raised itchy lesions over skin which spontaneously resolve in few hours.
Actually one of your picture does seem like hives, but as you mentioned the rash is spreading for last few days, I didnt consider possibilty of hives, as hives are not persistent.
The best remedy to treat hives is to find and avoid the triggering allergen which in your case seems to be Wellbutrin.
Therefore I suggest you to visit your doctor who has prescribed Wellbutrin and ask him to consider replacing it with some safer alternative.
Also, I would want you share some points in history as follows:
1. Are the lesions persistent or they resolve spontaneously but keep on recurring ?
2. Is there any swelling over lips or eyelids?

Hope you will revert back soon
Thank you
Dr Hardik Pitroda
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor